Statins have been heavily prescribed to help people better manage their cholesterol levels. For some patients, statins have been a life-saver.
How does a statin work? First, itâs important to know a little bit about cholesterol and how itâs produced inside your body. Your liver makes cholesterol and your body uses cholesterol to perform all sorts of important tasks. However, when you ingest too much cholesterol by eating too many of the wrong kinds of fats, excess cholesterol can get stored in your arteries and organs. This can cause the sort of artery narrowing that leads to atherosclerosis. You would think that maybe your liver would stop producing cholesterol at this point, but it doesnât. In order to shut down your natural, internal cholesterol production, drugs like âLipitorâ and âCrestorâ get to work blocking the enzymes that your liver needs to produce cholesterol. The overall effect is that your cholesterol levels should be lower.
But thereâs a dark side to statin use that doesnât get talked about a lot. By interfering with the natural processes involved in making and maintaining cholesterol, sometimes unusual symptoms show up. These side effects can include headaches, nausea, an increased risk for high blood pressure, and diabetes. Other troubling side effects include memory problems and mental confusion. Even the Food and Drug Administration (FDA) has warned about the potential side effects of taking statins.
Now, a new research trial is revealing yet more evidence that one more troubling side effectâmuscle painâis cropping up in patients. The researchers, from the Veterans Affairs North Texas Health Care System in Dallas, looked at people in the military who were taking statins and compared them with a similar group not currently taking statins. They found that the statin group was 10% more likely to suffer muscle pain.
Curiously, this study was followed by another clinical trial conducted at the San Antonio Military Medical Center. This time around, researchers were searching for a connection between statin use and the prevalence of connective tissue diseases (CTD). The research team found that there was a lower risk for developing CTD in the statin group when compared to the nonuser group.
Now, the same research team went over to the Brooke Army Medical Hospital at the University of Texas and investigated the prevalence of musculoskeletal diseases in statin users. The researchers found that statin users had significantly higher rates of osteoarthritis and rheumatism.
Clearly thereâs something there, lurking in the shadows of statin use, that might not be good for your muscles. Talk to your doctor if youâre experiencing muscular pain and soreness. It could be related to taking statins. One word of caution: the researchers donât recommend that people stop taking statins. This needs to be discussed with your doctor first and should involve a careful analysis of the benefits versus the risks of taking statins.
Schmidt, T., et al., âFrequency of Development of Connective Tissue Disease in Statin-Users Versus Nonusers,â Am J Cardiol. June 11, 2013.
Mansi, I.A., et al., âIncidence of musculoskeletal and neoplastic diseases in patients on statin therapy: results of a retrospective cohort analysis,â Am J Med Sci. May 2013; 345(5): 343-8.
Pittman, G., âStatins linked to muscle pain, sprains,â Reuters web site, June 4, 2013; www.reuters.com; last accessed June 20, 2013.